Texas, 2021

Tornadoes and Hail in Texas, May 3, 2021

May 3, 2021 · NWS FWD · 82 events in 16 counties and zones

Numerous severe thunderstorms erupted along a cold front in the afternoon and evening hours. Many of the storms produced large hail, and a total of 6 tornadoes were recorded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
8
Property damage
$4.2 million
Crop damage
None recorded
Events
82

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Numerous severe thunderstorms erupted along a cold front in the afternoon and evening hours. Many of the storms produced large hail, and a total of 6 tornadoes were recorded. The most significant tornado was an EF-2 in Ellis County, but an EF-2 tornado also occurred in Hill County. Several reports of golf ball sized hail were received, but the largest hail stone reported was 3 inches in Johnson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 3, 3:05 PM CST, 35 minutes earlier.

Area forecast discussion, May 3, 3:05 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
405 PM CDT Mon May 3 2021

...New Long Term...

.SHORT TERM... /Issued 132 PM CDT Mon May 3 2021/
/Today and Tonight/

Severe thunderstorms capable of producing significant large hail,
damaging winds, and tornadoes will be possible late this
afternoon into tonight. All North and Central Texas residents need
to stay weather aware today given the possibility of significant
severe weather. Make sure to have multiple ways of receiving any
weather alerts, and have a plan in case you are in the path of
hazardous weather.

A rapid evolution of today and tonight's forecast has taken place
within the last 24 hours. Minor changes in the timing of the
front and rapid moisture return have contributed to an increasing
potential for significant severe weather starting late this
afternoon. A cold front is now draped northeast to southwest from
near Bowie to Graham, slowly advancing to the southeast.
Meanwhile, dew points throughout the region have surged into the
lower 70s ahead of the front. At the moment, a stout capping
inversion is keeping convection from developing. This, however, is
expected to change in the next few hours. Radiational heating
will continue ahead of the front, leading to greater
destabilization across the region. CAMs continue to favor an area
around Stephenville for initial thunderstorm development, which
coincides with recent RAP analysis of a developing area of greater
moisture convergence.

An incoming shortwave, coupled with the surface front and a
pseudo-dryline will come together to produce explosive
thunderstorm development initially to the west/southwest of the
DFW Metroplex. Storms will then migrate eastward through North
Texas. Steep mid-level lapse rates will lead to CAPE values
exceeding 4000 J/kg which would translate to significantly large
hail. Deep layer shear and a strong southerly low-level flow will
also increase the potential for damaging winds and tornadoes. The
overall tornado potential will depend on the evolution of the
storms across North Texas. If storms are able to remain discrete,
a greater tornado potential may develop in areas east of I-35 and
north of I-30.

An atypical setup this evening will also lead to a potential for
severe storms behind the front. Given continued steep lapse rates
and high amounts of instability, a few elevated supercells capable
of large hail will be possible across North Texas after around
10pm.

The main line of storms associated with the front will continue
moving to the southeast through the night, likely exiting our far
eastern and southeastern counties closer to sunrise Tuesday.
Cloudy skies will persist through much of tomorrow morning, but
should gradually disperse by tomorrow afternoon. In contrast with
today's temperatures in the upper 80s to lower 90s, tomorrow's
highs will stay in the 80s across North Texas to mid 70s across
Central Texas.

Hernandez

&&

.LONG TERM... /NEW/
/Tuesday Night Onward/

In the wake of the early week cold front, cool and mostly dry
conditions will dominate before near to above normal temperatures
return late week and into the weekend. Rain chances may return to
parts of North Texas as early as the middle of the week and then
again this weekend as moisture returns to the region and the next
upper level disturbance approaches from the west.

Surface high pressure will begin building into the region late
Tuesday as current troughing advances downstream into the
Tennessee and Ohio Valleys. Clearing skies, calming winds and
lowering dewpoints will allow for decent radiational cooling
conditions Tuesday night with temperatures dropping into the 40s
and 50s by daybreak Wednesday. Dry and mild conditions remain in
place Wednesday with low humidity, unimpeded insolation, and light
breezes. Winds will gradually turn more easterly/southeasterly as
the surface high shifts into the Mississippi River Valley.
Embedded within the northwest flow aloft a shortwave is expected
to translate southeastward across the Rockies and into the central
and southern Plains late Wednesday. With the enhanced lift
displaced north and west of North and Central Texas and a notable
lack of appreciable moisture there is low confidence that any
convection that develops, potentially evolving into an MCS, will
reach the Red River and northwest areas. In light of continued
inconsistencies this forecast update will keep rainfall potential
just outside of the area. Trends in the evolution of this
shortwave will bare monitoring for the potential of at least low
rain chances across parts of North Texas. Shortwave ridging
passing over the region again Thursday will set up a seasonably
mild and clear end to the work week. Lows in the 50s and highs in
the 70s and 80s are expected Thursday and Friday.

Mother's Day weekend will kick off with the de-
amplification/weakening of the ridge overhead as an upper level
low moves onshore and translates across the Intermountain West.
Increasing south winds in response to the approaching disturbance
will lead to an influx of moisture from the Gulf overspreading the
region Friday night and Saturday. The passage of a series of
shortwaves rounding the approaching upper level low will be marked
by increasing cloud cover and rain and thunderstorm chances
through the weekend and into early next week. As is usually the
case when there is the potential for strong to severe
thunderstorm at the Day 7/8 juncture, although the conditions
look favorable for convection and severe weather, considerable
uncertainty remains in timing, track, and potential impacts.
Subsequent long term forecast updates will focus heavily on
clarifying the details for this weekend and early next week. No
need to cancel outdoor plans just yet, but continue to check back
for forecast updates throughout the week as you finalize your
weekend/early next week plans.

12

&&

.AVIATION... /Issued 132 PM CDT Mon May 3 2021/
/18Z TAFs/

Clear to mostly clear skies are ongoing at the moment, but
cumulus clouds are beginning to show up throughout the region. VFR
is expected to continue through much of the afternoon before a
complex of storms develops west and southwest of the Dallas/Fort
Worth Metroplex. Current model solutions bring the storms through
the Dallas/Fort Worth Metroplex between 01-03Z. Significantly
large hail and damaging winds will be possible with the storms,
along with a threat for tornadoes. Additional thunderstorm
development will be possible farther south, leading to more storms
across Central Texas closer to midnight.

The line of storms will be associated with the leading edge of an
incoming cold front, expected to switch area winds from southerly
to northwesterly. Winds behind the front will be breezy, with
gusts approaching 25 knots. The breezy conditions will remain
through the end of this forecast cycle. In addition to the breezy
conditions, post-frontal stratus looks likely overnight into
tomorrow morning. MVFR is in the forecast at the moment, but it's
possible this may be lowered given some upstream surface
observations remaining IFR across Oklahoma.

Improvements are expected shortly after 18Z across the region as
drier air works its way in from the north. Tomorrow will be
precipitation free with VFR by the afternoon.

Hernandez

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    63  73  52  76  56 /  60   5   0   0   0
Waco                63  75  52  77  54 /  40  10   0   0   0
Paris               63  70  48  72  52 /  60  10   0   0   0
Denton              59  71  47  74  51 /  60   5   0   0   0
McKinney            61  71  48  74  52 /  70   5   0   0   0
Dallas              64  74  53  77  57 /  60   5   0   0   0
Terrell             64  73  49  74  52 /  60  10   0   0   0
Corsicana           66  76  52  76  54 /  40  10   0   0   0
Temple              63  76  52  77  54 /  30  10   0   0   0
Mineral Wells       59  71  47  75  51 /  20   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 3, 2:41 PM CST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
341 PM CDT Mon May 3 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-041215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
341 PM CDT Mon May 3 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.

Severe storms are expected later this afternoon and through the
evening across much of North and Central Texas. Main hazard will be
very large hail and damaging winds, although a few tornadoes can't be
ruled out.

Strong to severe storms will continue to be possible tonight. Hail
and damaging will be the primary threats overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Low thunderstorm chances will continue across primarily eastern
Central Texas early Tuesday morning. Gusty winds and small hail will
be possible with stronger storms.

Thunderstorm chances may return for parts of North and Central Texas
again next weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely late this afternoon through tonight
along and east of I-35.

In the hours before

Special weather statement, May 3, 3:30 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
430 PM CDT Mon May 3 2021

TXZ102-117-032200-
Parker TX-Wise TX-
430 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR WISE AND NORTH CENTRAL PARKER
COUNTIES UNTIL 500 PM CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm near
Agnes and Springtown, moving northeast at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

 Locations impacted include...
Decatur, Bridgeport, Briar, Springtown, New Fairview, Aurora, Boyd,
Chico, Paradise, Poolville, Cottondale, Boonsville, Runaway Bay and
Lake Bridgeport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1100 PM CDT for north central
Texas.

LAT...LON 3318 9740 3282 9777 3287 9792 3338 9792
TIME...MOT...LOC 2129Z 215DEG 36KT 3296 9779

Bonnette

The radar

The Dallas/Ft Worth radar (KFWS), 68 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

71 hail, 6 tornado, 5 thunderstorm wind. Local standard time, as filed.

Hail, Parker

When
May 3, 3:40 PM CST
Where
Parker County, 0.9 mi SW of Poolville
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
32.970, -97.860

Nickel sized hail was reported in Poolville.

Hail, Parker

When
May 3, 3:43 PM CST
Where
Parker County, 0.9 mi SE of Agnes
Measured
0.75 in hail
Reported by
Public
Coordinates
32.970, -97.760

Hail, Hood

When
May 3, 3:58 PM CST
Where
Hood County, 2.23 mi NW of Lake Granbury North
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.500, -97.850

Hail, Hood

When
May 3, 3:58 PM CST
Where
Hood County, 4.71 mi W of Thorp Spg
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.480, -97.910

Quarter sized hail was reported 10 miles west of Granbury on Highway 4.

Hail, Hood

When
May 3, 4:02 PM CST
Where
Hood County, 1.81 mi NW of Thorp Spg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.490, -97.850

Hail, Hood

When
May 3, 4:02 PM CST
Where
Hood County, 0.58 mi E of Granbury
Measured
1.75 in hail
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
32.450, -97.790

Golf ball sized hail was reported in Granbury.

Hail, Parker

When
May 3, 4:04 PM CST
Where
Parker County, 1.16 mi W of Weatherford Arpt
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
32.750, -97.700

Dime sized hail was reported in Hudson Oaks.

Hail, Hood

When
May 3, 4:05 PM CST to 4:10 PM CST
Where
Hood County, 1.82 mi NNE of Granbury
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.474, -97.787

Hail up to the size of pennies was reported just north of Loop 567 along Highway 51 in Granbury.

Hail, Hood

When
May 3, 4:10 PM CST
Where
Hood County, Granbury
Measured
1.25 in hail
Reported by
Public
Coordinates
32.450, -97.800

Hail, Hood

When
May 3, 4:18 PM CST
Where
Hood County, 1.88 mi WSW of Waples
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
32.470, -97.750

Hail, Wise

When
May 3, 4:27 PM CST
Where
Wise County, 5.7 mi ESE of Alvord
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
33.337, -97.589

Dime sized hail was reported near CR 2461 and CR 2372 between Alvord and Decatur.

Hail, Wise

When
May 3, 4:31 PM CST
Where
Wise County, 5.79 mi NNE of Bluett
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
33.250, -97.420

Hail, Wise

When
May 3, 4:34 PM CST
Where
Wise County, 4.54 mi WNW of Greenwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.410, -97.550

Hail, Hood

When
May 3, 4:37 PM CST to 4:39 PM CST
Where
Hood County, 0.58 mi E of Granbury
Measured
1.75 in hail
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
32.450, -97.790

Hail fell in North Granbury growing from quarter sized up to golf ball sized.

Hail, Hood

When
May 3, 4:42 PM CST to 4:45 PM CST
Where
Hood County, 1.36 mi WSW of Waples
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
32.470, -97.740

Hail up to the size of golf balls was reported 3 miles northeast of Granbury.

Hail, Wise

When
May 3, 4:42 PM CST
Where
Wise County, 5.79 mi NNE of Bluett
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.250, -97.420

Hail, Cooke

When
May 3, 4:43 PM CST
Where
Cooke County, Muenster
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.650, -97.380

Hail, Hood

When
May 3, 4:45 PM CST
Where
Hood County, 6 mi ENE of Granbury
Measured
1.5 in hail
Reported by
Public
Coordinates
32.483, -97.705

Hail, Hood

When
May 3, 4:47 PM CST
Where
Hood County, 0.9 mi SE of Cresson
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.520, -97.620

Hail, Bosque

When
May 3, 4:52 PM CST
Where
Bosque County, 0.59 mi E of Iredell
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
31.980, -97.860

Tornado, Hood

When
May 3, 5:02 PM CST to 5:04 PM CST
Where
Hood County, 2.46 mi WSW of Acton to 2.55 mi W of Acton
Rating
EF0
Path length
0.36 mi
Path width
50 yd
Property damage
$500
Reported by
Trained Spotter
Coordinates
32.440, -97.741

A tornado formed along Davis Road in east Granbury and traveled slowly north-northwest. Spotter videos show the tornado was occurring for approximately 2 minutes with debris consisting mainly of leaves and small branches being lofted into the air. Damage to a car port and some mature trees occurred along the path. The tornado dissipated as it approached Highway 377. Maximum winds were estimated at 65 mph with a width of 50 yards.

Hail, Bosque

When
May 3, 5:04 PM CST
Where
Bosque County, 4.08 mi ENE of Iredell
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
32.010, -97.810

Hail, Wise

When
May 3, 5:05 PM CST
Where
Wise County, 1 mi E of Aurora
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.070, -97.483

Hail, Hood

When
May 3, 5:08 PM CST
Where
Hood County, 1.75 mi E of Waples
Measured
1.75 in hail
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
32.480, -97.690

Hail, Hood

When
May 3, 5:19 PM CST
Where
Hood County, 3 mi WSW of Acton
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
32.440, -97.750

Hail, Hood

When
May 3, 5:22 PM CST
Where
Hood County, 1.35 mi WSW of Cresson
Measured
1 in hail
Reported by
Public
Coordinates
32.520, -97.650

Hail, Hood

When
May 3, 5:28 PM CST
Where
Hood County, 2.71 mi SE of Granbury
Measured
1 in hail
Reported by
Public
Coordinates
32.420, -97.770

Hail, Hood

When
May 3, 5:30 PM CST
Where
Hood County, 2.71 mi WNW of Mambrino
Measured
1.75 in hail
Property damage
$30,000
Reported by
Public
Coordinates
32.400, -97.790

Hail, Hood

When
May 3, 5:35 PM CST
Where
Hood County, 2.76 mi S of Granbury Muni Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
32.390, -97.820

Hail, Hood

When
May 3, 5:35 PM CST
Where
Hood County, 0.9 mi SE of Granbury
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
32.440, -97.790

Hail, Denton

When
May 3, 5:35 PM CST
Where
Denton County, 2.37 mi NNE of Denton
Measured
0.75 in hail
Reported by
Public
Coordinates
33.250, -97.130

Hail, Parker

When
May 3, 5:40 PM CST
Where
Parker County, 5.14 mi SSE of Aledo
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
32.630, -97.570

Hail, Denton

When
May 3, 5:40 PM CST
Where
Denton County, 4.04 mi ESE of Ponder
Measured
0.75 in hail
Reported by
Public
Coordinates
33.150, -97.240

Hail, Denton

When
May 3, 5:44 PM CST
Where
Denton County, 2.31 mi SSE of Denton Muni Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
33.171, -97.180

Hail, Parker

When
May 3, 5:46 PM CST to 5:50 PM CST
Where
Parker County, 2.76 mi S of La Junta
Measured
1.25 in hail
Reported by
Public
Coordinates
32.880, -97.600

Quarter to ping pong ball sized hail was reported 2 miles southwest of Sanctuary for several minutes.

Hail, Parker

When
May 3, 5:46 PM CST to 5:52 PM CST
Where
Parker County, 3.61 mi SW of Anneta
Measured
1 in hail
Reported by
Public
Coordinates
32.680, -97.690

Nickel to quarter sized hail was reported in this area near Annetta South via mping and a trained spotter.

Hail, Denton

When
May 3, 5:50 PM CST
Where
Denton County, 1 mi N of Argyle
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.135, -97.180

Quarter sized hail was reported north of Argyle.

Hail, Tarrant

When
May 3, 5:50 PM CST
Where
Tarrant County, Azle
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.900, -97.530

Hail, Denton

When
May 3, 5:52 PM CST
Where
Denton County, 0.62 mi ESE of Mayhill
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.197, -97.140

Quarter sized hail was reported 1 block northwest of Highway 377 and I-35E in Denton.

Hail, Denton

When
May 3, 5:53 PM CST
Where
Denton County, 2.69 mi ESE of Mayhill
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.180, -97.110

Hail, Bosque

When
May 3, 5:53 PM CST
Where
Bosque County, 4.16 mi W of Kopperl
Measured
1.75 in hail
Property damage
$5,000
Reported by
Storm Chaser
Coordinates
32.080, -97.570

Hail, Tarrant

When
May 3, 5:53 PM CST
Where
Tarrant County, 1.23 mi SW of Peden
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
32.936, -97.543

Penny sized hail reported near FM 730 and FM1542 north of Azle.

Hail, Parker

When
May 3, 5:53 PM CST to 5:55 PM CST
Where
Parker County, 2.83 mi ESE of La Junta
Measured
1.75 in hail
Property damage
$300,000
Reported by
Trained Spotter
Coordinates
32.907, -97.554

Ping pong ball to golf ball sized hail was reported just northwest of Highway 199 and FM 730 in Azle.

Hail, Parker

When
May 3, 5:54 PM CST
Where
Parker County, 0.9 mi SE of La Junta
Measured
2 in hail
Property damage
$500,000
Reported by
Public
Coordinates
32.910, -97.590

Hail, Parker

When
May 3, 5:56 PM CST
Where
Parker County, Reno
Measured
1.75 in hail
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
32.950, -97.580

Hail, Johnson

When
May 3, 6:00 PM CST
Where
Johnson County, 7.72 mi W of Rio Vista
Measured
1.75 in hail
Property damage
$100,000
Reported by
Amateur Radio
Coordinates
32.210, -97.510

Hail, Parker

When
May 3, 6:01 PM CST
Where
Parker County, 6.54 mi ENE of Lake Weatherford
Measured
0.75 in hail
Reported by
Public
Coordinates
32.800, -97.570

Hail, Denton

When
May 3, 6:04 PM CST
Where
Denton County, 2.69 mi ESE of Mayhill
Measured
1 in hail
Reported by
Public
Coordinates
33.180, -97.110

Hail, Wise

When
May 3, 6:06 PM CST
Where
Wise County, 1.87 mi ESE of Rhome
Measured
1.75 in hail
Property damage
$100,000
Reported by
Amateur Radio
Coordinates
33.040, -97.450

Hail, Tarrant

When
May 3, 6:08 PM CST
Where
Tarrant County, 1.74 mi E of Eagle
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
32.980, -97.490

Hail, Denton

When
May 3, 6:10 PM CST
Where
Denton County, 4.1 mi E of Mustang
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.330, -96.850

Tornado, Hill

When
May 3, 6:10 PM CST
Where
Hill County, 0.53 mi NNW of Brazlime
Rating
EFU
Path length
0.01 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
32.137, -97.455

A brief tornado was reported just south of 174 to the west of Blum. The location and time was right before the development of the larger EF-2 tornado just to the east of this location.

Hail, Wise

When
May 3, 6:15 PM CST
Where
Wise County, 0.58 mi E of Rhome
Measured
1 in hail
Reported by
Public
Coordinates
33.050, -97.470

Hail, Johnson

When
May 3, 6:18 PM CST
Where
Johnson County, 1.5 mi NNE of Rio Vista
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
32.250, -97.370

Tornado, Hill

When
May 3, 6:18 PM CST to 6:29 PM CST
Where
Hill County, 0.92 mi NNE of Brazlime to 3.6 mi NW of Blum
Rating
EF2
Path length
3.36 mi
Path width
150 yd
Property damage
$350,000
Reported by
NWS Storm Survey
Coordinates
32.143, -97.445

The tornado formed in extreme northern Hill County, NW of the Blum community, near the intersection of Texas Highway 174 and Hill County Road 1106. The tornado traveled across open country for approximately 3.4 miles. Scattered tree and powerline damage of EF-0 intensity was noted along the length of this path. Near the end of the tornado's lifespan, it struck a brick-clad frame home, removing most of the roof and part of the walls of the structure. The tornado's peak intensity of EF-2, with estimated wind speeds of 130 mph, was inferred from the damage to this structure. Some other trees and outbuildings sustained EF-0 to EF-1 damage near this home. The tornado dissipated several hundred yards beyond the point where the tornado impacted the frame home.

Hail, Johnson

When
May 3, 6:20 PM CST
Where
Johnson County, 1.5 mi NNW of Rio Vista
Measured
3 in hail
Property damage
$750,000
Reported by
Public
Coordinates
32.250, -97.390

Thunderstorm Wind, Collin

When
May 3, 6:30 PM CST
Where
Collin County, 2.22 mi SE of McKinney
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
33.180, -96.590

Tornado, Collin

When
May 3, 6:41 PM CST to 6:43 PM CST
Where
Collin County, 1.55 mi S of Weston to 1.32 mi SSE of Weston
Rating
EF0
Path length
0.51 mi
Path width
50 yd
Property damage
$500
Reported by
Storm Chaser
Coordinates
33.328, -96.668

A brief EF-0 tornado touched down south of Weston. The tornado was rated EF-0 in conjunction with storm chaser video and a damage report of power lines down collocated with a tight rotation couplet on radar. Maximum winds were estimated at 65 mph.

Hail, Hill

When
May 3, 6:45 PM CST
Where
Hill County, 3.35 mi E of Blum
Measured
1.75 in hail
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
32.143, -97.343

Golf ball sized hail was reported near FM 67 and CR 1138 to the east of Blum.

Thunderstorm Wind, Collin

When
May 3, 6:55 PM CST
Where
Collin County, Weston
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.350, -96.670

A tree was knocked down over the road in Weston.

Tornado, Johnson

When
May 3, 7:00 PM CST to 7:01 PM CST
Where
Johnson County, 3.08 mi E of Grandview to 3.28 mi ENE of Grandview
Rating
EF0
Path length
0.24 mi
Path width
50 yd
Property damage
$500
Reported by
Storm Chaser
Coordinates
32.277, -97.128

Per videos from storm chasers, a brief tornado touched down a few miles east of Grandview. During its brief time on the ground, it damaged power lines and a utility pole along with trees in the area. This is consistent with EF-0 damage caused by 65 mph winds.

Hail, Cooke

When
May 3, 7:08 PM CST
Where
Cooke County, 0.57 mi E of Callisburg
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.700, -97.010

Hail, Johnson

When
May 3, 7:12 PM CST
Where
Johnson County, 1.17 mi E of Joshua Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
32.450, -97.380

Thunderstorm Wind, Collin

When
May 3, 7:15 PM CST
Where
Collin County, 1.18 mi NW of Desert
Measured
56 kt (64 mph) estimated gust
Property damage
$250
Reported by
Public
Coordinates
33.390, -96.447

Several large trees were damaged or uprooted on a property in far northeast Anna/Westminster. A shed was also damaged.

Hail, Grayson

When
May 3, 7:20 PM CST
Where
Grayson County, Gordonville
Measured
1.5 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
33.800, -96.850

Hail, Johnson

When
May 3, 7:21 PM CST
Where
Johnson County, 0.69 mi S of Lake Pat Cleburne
Measured
1.75 in hail
Property damage
$40,000
Reported by
Amateur Radio
Coordinates
32.310, -97.420

Tornado, Ellis

When
May 3, 7:43 PM CST to 7:57 PM CST
Where
Ellis County, 0.58 mi W of Five Pts to 3.57 mi W of Reagor Spgs
Rating
EF2
Path length
5.43 mi
Path width
659 yd
Injuries
8 direct, 0 indirect
Property damage
$1.5 million
Reported by
NWS Storm Survey
Coordinates
32.280, -96.910

Damage started in the Five Points area along FM 876. The tornado continued northeast, and the first signs of EF-2 damage were observed near Johnston and Hollis Roads. The tornado then crossed I-35E where it struck 3 semis and one cargo van. Three injuries occurred in this location. Next, the tornado struck a scrap metal yard on the east side of I-35E and moved on to damage homes and electrical towers near and along HWY 77 and Butler Ln. EF-2 damage was also observed in this area, in particular to one home. Maximum estimated winds were 120 mph, and there were 5 additional injuries in this area. The tornado tracked farther east, did EF-2 damage to one home on FM 55, and then crossed FM 55 and dissipated.

Hail, Ellis

When
May 3, 7:44 PM CST
Where
Ellis County, 1.36 mi ENE of Mountain Peak
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.430, -97.000

Hail, Johnson

When
May 3, 7:47 PM CST
Where
Johnson County, 3.27 mi SSW of Retta
Measured
1.5 in hail
Reported by
Public
Coordinates
32.490, -97.260

Hail, Dallas

When
May 3, 8:03 PM CST
Where
Dallas County, 1.35 mi ESE of Sayene
Measured
1 in hail
Reported by
Public
Coordinates
32.760, -96.660

Hail, Ellis

When
May 3, 8:23 PM CST
Where
Ellis County, 1.5 mi NNE of Waxahachie
Measured
1.75 in hail
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
32.420, -96.840

Hail, Grayson

When
May 3, 8:33 PM CST
Where
Grayson County, Gunter
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.450, -96.750

Hail, Grayson

When
May 3, 8:46 PM CST
Where
Grayson County, 1 mi S of Howe
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
33.486, -96.620

Hail, Grayson

When
May 3, 8:48 PM CST
Where
Grayson County, 2.3 mi W of Sherman Muni Arpt
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
33.630, -96.620

Hail, Grayson

When
May 3, 8:48 PM CST
Where
Grayson County, 2.37 mi NNE of Hilton
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.600, -96.610

Hail, Ellis

When
May 3, 8:58 PM CST
Where
Ellis County, 1.5 mi SSW of Maypearl
Measured
1 in hail
Reported by
Public
Coordinates
32.300, -97.030

Hail, Kaufman

When
May 3, 9:05 PM CST
Where
Kaufman County, 1.5 mi NNE of Talty
Measured
0.75 in hail
Reported by
Public
Coordinates
32.700, -96.370

Hail, Kaufman

When
May 3, 9:06 PM CST
Where
Kaufman County, 1.5 mi SSW of Lawrence
Measured
1 in hail
Reported by
Public
Coordinates
32.710, -96.340

Thunderstorm Wind, Grayson

When
May 3, 9:07 PM CST
Where
Grayson County, 2 mi N of Bells
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
33.639, -96.410

Two large trees were knocked down south of Bells. One tree fell on a horse trailer damaging the roof the trailer.

Hail, Bell

When
May 3, 9:51 PM CST
Where
Bell County, 2.23 mi N of Temple
Measured
1 in hail
Reported by
Social Media
Coordinates
31.132, -97.343

Quarter sized hail was reported in Temple.

Hail, Bell

When
May 3, 9:52 PM CST
Where
Bell County, 1.82 mi SE of Pendleton
Measured
1.75 in hail
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
31.180, -97.330

Thunderstorm Wind, Hopkins

When
May 3, 10:04 PM CST
Where
Hopkins County, Sulphur Spgs Muni Ar
Measured
76 kt (87 mph) measured gust
Reported by
AWOS
Coordinates
33.150, -95.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyThe tornado archive for Texas, 2021Warnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958642, 958643, 958644, 958645, 958646, 958647, 958648, 959726, 958649, 958650, 958653, 958657, 958660, 958665, 958668, 958869, 958870, 958671, 958670, 958871, 959708, 958872, 958873, 958874, 958875, 958876, 958877, 958878, 958879, 958880, 958881, 958882, 958883, 958884, 958885, 958886, 958887, 959728, 959730, 958889, and more.